NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, November 27, 2014
Pharmacy and Medications
Low Sodium 96
My sodium keeps going down I take atenolol, quinapril, l-thyroxine,zocor, asprin,vitamin e,vitamin d + calcium, fish oil, multiple vitamin and garlic pill can any of these make it go down
Low sodium, often called hyponatremia, is a metabolic condition where there is an abnormally low amount of sodium in the body. Decreased sodium levels have not been reported with any of the medications listed. Sodium may become low if a person has a loss of sodium through vomiting, excessive sweating, increased urine output, or diarrhea. Low sodium levels may also be recorded if an excess amount of water is taken into the body. The incidence of these as reported side effects of any of the medications is low, and not likely to contribute significantly to low sodium. Low thyroid levels have been associated with low sodium.
Levothyroxine is used to raise thyroid hormone levels, but if the dose is not high enough, it may be possible to have low thyroid levels. A simple blood test through the doctor's office will determine if this is the case. Other conditions that may lead to low sodium include congestive heart failure, use of diuretic medications, kidney or liver disease, or burns.
If any of the symptoms of low sodium occur the doctor should be consulted. Symptoms of low sodium include muscle weakness or muscle cramps, nausea, confusion, appetite loss, headache, and restlessness or irritability.
Submitted by Jaclyn Barney, PharmD candidate, James L. Winkle College of Pharmacy, University of Cincinnati
Jan Scaglione, MT, PharmD, D.ABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati